PARENTS

Mum Says Anti-Epilepsy Drug Gave Her Five Children Autism, Deafness, Celebral Palsy And Incontinence

14/08/2014 16:47 | Updated 22 May 2015
Mum says anti-epilepsy drug gave her 5 kids autism, deafness, celebral palsy and incontinence
Emma Murphy has five beautiful children. Aged between nine and three, they look happy and healthy – and just as perfectly ordinary as other children.

But behind the photograph of an apparently normal family lies a heartbreaking reality. For all five of Emma's children suffer from physical and developmental problems.

And Emma, 32, believes an epilepsy drug she took while pregnant is to blame.

Now Emma, from Whitefield in Greater Manchester, is calling for a public inquiry into the treatment and wants to raise awareness of the dangers to young women.

Emma had been taking the aniti-seizure drug, Epilum, since she was 12 years old. The drug is also prescribed to people suffering from bipolar disorders and depression - but there is a risk of birth defects if taken by pregnant women.

Emma and her 40-year-old husband Joe's children - Chloe, nine, Lauren, eight, Luke, seven, Erin, five and Kian, three - suffer from problems including autism, deafness, cerebral palsy and incontinence.

She told her local paper: "It is incredibly difficult as my children each have individual needs and dealing with children on the autistic spectrum is particularly challenging.

"My husband and I have a good routine and we're managing but it has put a lot of pressure on us as a couple."

But she added: "I want to know why I was never told of the risks when I was pregnant.

"Throughout my pregnancies, I was never warned of the possible side-effects. Questions were asked about how I was getting on with my epilepsy, but at no point throughout consultations was I advised about the possible side-effects of taking Epilim on the babies growing in my womb.

"I was told to continue taking it. GPs, midwives and consultants all advised me to do so. I had complete trust in the medical profession.

"Call it a mother's intuition, but I soon realised something was wrong with my children. "Comments were always made about their features – their eyes and noses... what I know now as facial dysmorphic features – a symptom of FACS (Fetal Anti Convulsant Syndrome). Developmentally, they were always late in reaching milestones, particularly when it came to speech.

"During this time I was diagnosed with depression and whenever I brought up the fact something didn't seem right, it was a case of 'Emma you have depression, there's nothing wrong'. I was made to feel I was a neurotic mum imagining things. When I raised my concerns, I was given the brush-off.

"When I discovered the link with Epilim and birth defects, I actually felt relief – I wasn't going mad after all. Relief mixed with sadness and devastation that had I not taken the drug the outcome could have been so different. Yet awareness in the medical profession is still worryingly absent.

"Most clinicians don't seem to know about FACS syndrome and to this day women are unaware of the potential side-effects Epilim could have on their babies. We urge the government to hold a public inquiry into this matter."

A spokeswoman for Sanofi, the pharmaceutical company that manufactures Epilim, said: "For some women of child-bearing potential, valporate may be the only effective seizure-control medication.

"However, a decision to use valporate in such women should only be taken after a very careful evaluation between the patient and her treating physician if the benefits of its use outweigh the risks to the unborn child.

"Because of the well-known risk of birth defects, valporate has not been recommended as a first-choice agent for women with epilepsy who are of child-bearing potential. As recommended by the manufacturer, women of child-bearing potential should be informed of the risks and benefits of the use of valporate during pregnancy.

"It is important to stress that stopping any anti-epileptic medication suddenly can lead to a recurrence of seizures which may be fatal."

Suggest a correction